On the normal form of the symmetric hyperbolic-parabolic systems associated with the conservation laws. (English) Zbl 0699.35171

The authors study a second order nonlinear system of the form \[ (1)\quad w_ t+\sum^{n}_{j=1}f^ j(w)_{x_ j}=\sum^{n}_{i,j=1}\{G^{ij}(w)w_{x_ j}\}_{x_ i}, \] where \(f^ j\), \(j=1,...,n\), w are m-dimensional vectors and \(G^{ij}(w)\) are (m\(\times m)\) matrices. In case that \(G^{ij}\equiv 0\), (1) is a hyperbolic system of conservation laws. The case \(G^{ij}\neq 0\) is important, since the equations of viscous compressible fuids, the equations of hydrodynamics and some other problems of mathematical physics can be reduced to systems of type (1).
The main problem treated in the work is the reduction of (1) to a coupled system of a symmetric hyperbolic system and a symmetric strongly parabolic system. This reduction enables one to apply the results on the existence and uniqueness of solutions of coupled hyperbolic-parabolic systems obtained by the same authors.
A suitable reduction of (1) based on the substitution \(w=w(v)\) leads to a system of type \[ (2)\quad A^ 0(v)v_ t+\sum^{n}_{j=1}A^ j(v)v_{x_ j}=\sum^{n}_{i,j=1}B^{ij}(v)v_{x_ i}v_{x_ j}+g(v,D_ xv), \] where \(A^ 0\) is real symmetric and positive definite, \(A^ j(v)\), \(B^{ij}(v)\) are real symmetric, \(B^{ij}=B^{ji}\) and moreover the matrix \[ (3)\quad B(v,\omega)=\sum^{n}_{i,j=1}B^{ij}(v)\omega_ i\omega_ j \] is real symmetric and non-negative. For (2) the notions of symmetrizability and normal form are introduced.
The main result states that the assumptions that (1) is symmetrizable and that the matrix B(v,\(\omega)\) in (3) has a constant rank independent of v, \(\omega\) implies the existence of a transformation \(w\to v\), such that the reduced system (2) for v is of normal form.
An interesting application of the result to the system of compressible fluids and to Navier-Stokes equations are given. A relation between the symmetrizability of (1) and the existence of an entropy function is also discussed.
Reviewer: V.Georgiev


35L65 Hyperbolic conservation laws
35M99 Partial differential equations of mixed type and mixed-type systems of partial differential equations
35G20 Nonlinear higher-order PDEs
35Q30 Navier-Stokes equations
Full Text: DOI


[1] H. CABANNES, £tude dela propagation desondes dans ungaza 14 vitesses, Journal de Mecanique, 14 (1975), 705-744. · Zbl 0324.76068
[2] H. CABANNES, The regular space models in discrete kinetic theory, Mech, Res. Comm., 12 (1985), 289-294.
[3] K. O. FRIEDRICHS AND P. D. LAX, Systems of conservation equations with a convex ex tension, Proc. Nat. Acad. Sci. USA, 68 (1971), 1686-1688. JSTOR: · Zbl 0229.35061
[4] R. GATIGNOL, Theorie cinetique desgaza repartition discrete de vitesses, Lecture Note in Physics, 36, Springer-Verlag, New York, 1975. · Zbl 0379.76068
[5] S. K. GODUNOV, An interesting class of quasilinear systems, Dokl. Acad. Nauk SSSR, 13 (1961), 521-523. · Zbl 0125.06002
[6] S. K. GODUNOV AND U. M. SULTANGAZIN, On discrete models of the kinetic Boltzman equation, Uspehi Mat. Nauk 26:3 (1971), 3-51. · Zbl 0219.35071
[7] A. HARTEN AND P. D. LAX, A random choice finite difference scheme for hyperboli conservation laws, SIAM J. Numer. Anal. 18 (1981), 289-315. JSTOR: · Zbl 0467.65038
[8] S. KAWASHIMA, Systems of hyperbolic-parabolic composite type, with applications toth equations of magnetohydrodynamics (Doctoral Thesis), Kyoto University, 1984.
[9] S. KAWASHIMA AND Y. SHIZUTA, The Navier-Stokes equation in discrete kinetic theory, to appear in Journal de Mecanique Theorique et Appliquee. · Zbl 0663.76089
[10] S. KAWASHIMA, A. WATANABE, M. MAEJI AND Y. SHIZUTA, On Cabannes’ 32-velocit models of the Boltzmann equation, Publ. RIMS, Kyoto Univ., 22 (1986), 583-607. · Zbl 0622.76079
[11] M. S. MOCK, Systems of conservation laws of mixed type, J. Diff. Eq., 37 (1980), 70-88 · Zbl 0413.34017
[12] Y. SHIZUTA AND S. KAWASHIMA, Systems of equations of hyperbolic-parabolic type wit applications tothe discrete Boltzmann equation, Hokkaido Math. J., 14 (1985), 249-275. · Zbl 0587.35046
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.